Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Kronecker conjugacy of polynomials


Author: Peter Müller
Journal: Trans. Amer. Math. Soc. 350 (1998), 1823-1850
MSC (1991): Primary 11C08, 20B10; Secondary 11R09, 12E05, 12F10, 20B20, 20D05
DOI: https://doi.org/10.1090/S0002-9947-98-02123-0
MathSciNet review: 1458331
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $f,g\in \mathbb{Z}[X]$ be non-constant polynomials with integral coefficients. In 1968 H. Davenport raised the question as to when the value sets $f(\mathbb{Z})$ and $g(\mathbb{Z})$ are the same modulo all but finitely many primes. The main progress until now is M. Fried's result that $f$ and $g$ then differ by a linear substitution, provided that $f$ is functionally indecomposable. We extend this result to polynomials $f$ of composition length $2$. Also, we study the analog when $\mathbb{Z}$ is replaced by the integers of a number field. The above number theoretic property translates to an equivalent property of subgroups of a finite group, known as Kronecker conjugacy, a weakening of conjugacy which has been studied by various authors under different assumptions and in other contexts.

We also give a simplified and strengthened version of the Galois theoretic translation to finite groups.


References [Enhancements On Off] (What's this?)

  • 1. N. C. Ankeny, C. A. Rogers, A conjecture of Chowla, Ann. of Math. 53 (1951), 541-550; 58 (1953), 591. MR 12:8042; MR 15:210d
  • 2. G. Butler, J. McKay, The transitive groups of degree up to eleven, Comm. Algebra 11(8) (1983), 863-911. MR 84f:20005
  • 3. C. Chevalley, Algebraic Functions of One Variable, Mathematical Surveys VI, AMS, Providence, 1951. MR 13:64a
  • 4. J. Conway, R. Curtis, S. Norton, R. Parker, R. Wilson, Atlas of Finite Groups: Maximal Subgroups and Ordinary Characters for Simple Groups, Clarendon Press, Oxford, New York, 1985. MR 88g:20025
  • 5. W. Feit, On symmetric balance incomplete block designs with doubly transitive automorphism groups, J. Combin. Theory Ser. A, vol. 14 (1973), 221-247. MR 48:5882
  • 6. W. Feit, Some consequences of the classification of finite simple groups, The Santa Cruz conference on finite groups, Proc. Sympos. Pure Math., vol. 37, AMS, Providence, Rhode Island, 1980, 175-181. MR 82c:20019
  • 7. M. Fried, On a conjecture of Schur, Michigan Math. J. 17 (1970), 41-55. MR 41:1688
  • 8. M. Fried, The field of definition of function fields and a problem in the reducibility of polynomials in two variables, Illinois Journal of Mathematics 17 (1973), 128-146. MR 50:329
  • 9. M. Fried, On Hilbert's Irreducibility Theorem, Journal of Number Theory 6 (1974), 211-231. MR 50:2117
  • 10. M. Fried, Rigidity and applications of the classification of simple groups to monodromy, Part II - Applications of connectivity; Davenport and Hilbert-Siegel Problems, preprint.
  • 11. M. Fried, Extension of constants, rigidity, and the Chowla-Zassenhaus conjecture, Finite Fields and their Applications 1 (1995), 326-359. MR 96i:11120
  • 12. M. Fried, M. Jarden, Field Arithmetic, Springer, Berlin, Heidelberg, 1986. MR 89b:12010
  • 13. M. Fried, R. E. MacRae, On the invariance of chains of fields, Illinois Journal of Mathematics 13 (1969), 165-171. MR 39:179
  • 14. D. Gorenstein, Finite Groups, Harper and Row, New York-Evanston-London, 1968. MR 38:229
  • 15. R. Guralnick, Zeroes of permutation characters with applications to prime splitting and Brauer groups, J. Algebra 131 (1990), 294-302. MR 91j:20038
  • 16. R. Guralnick, Subgroups inducing the same permutation representation, J. Algebra 81 (1983), 312-319. MR 84j:20010
  • 17. W. Jehne, Kronecker classes of algebraic number fields, J. Number Theory 9 (1977), 279-320. MR 56:5499
  • 18. N. Klingen, Zahlkörper mit gleicher Primzerlegung, J. reine angew. Math. 299/300 (1978), 342-384. MR 58:10817
  • 19. L. Kronecker, Über die Irreduzibilität von Gleichungen, Werke II, 85-93; Monatsberichte Deutsche Akademie für Wissenschaft (1880), 155-163.
  • 20. B. H. Matzat, Konstruktion von Zahl- und Funktionenkörpern mit vorgegebener Galoisgruppe, J. Reine Angew. Math. 349 (1984), 179-220. MR 85j:11164
  • 21. P. Müller, Primitive monodromy groups of polynomials. Contemp. Math. 186 (1995), 385-401. MR 96m:20004
  • 22. P. Müller, Reducibility behavior of polynomials with varying coefficients, Israel J. Math. 94 (1996), 59-91. CMP 96:14
  • 23. P. Müller, An infinite series of Kronecker conjugate polynomials, Proc. Amer. Math. Soc. 125 (1997), 1933-1940. CMP 97:10
  • 24. P. Müller, H. Völklein, On a question of Davenport, J. Number Theory 58 (1996), 46-54. MR 97h:12012
  • 25. R. Perlis, On the equation $\zeta _K(s)=\zeta _{K'}(s)$, J. Number Theory 9 (1977), 342-360. MR 56:5503
  • 26. C. Praeger, Kronecker classes of field extensions of small degree, J. Austr. Math. Soc. (Series A) 50 (1991), 297-315. MR 92m:12004
  • 27. J. F. Ritt, Prime and composite polynomials, Trans. Amer. Math. Soc. 23 (1922), 51-66.
  • 28. G. F. Royle, The transitive groups of degree twelve, J. Symb. Comp.4 (1987), 255-268. MR 89b:20010
  • 29. J. Saxl, On a question of W. Jehne concerning covering subgroups of groups and Kronecker classes of fields, J. London. Math. Soc.(2) 38 (1988), 243-249. MR 90b:11118
  • 30. M. Schönert et. al., GAP - Groups, Algorithms, and Programming, Lehrstuhl D für Mathematik, Rheinisch-Westfälische Techn. Hochschule, Aachen, Germany, fourth edition, 1994.
  • 31. I. Schur, Über den Zusammenhang zwischen einem Problem der Zahlentheorie und einem Satz über algebraische Funktionen, S.-B. Preuss. Akad. Wiss., Phys.-Math. Klasse (1923), 123-134.
  • 32. E. Trost, Zur Theorie der Potenzreste, Nieuw Arch.Wiskunde 18 (1934), 58-61.
  • 33. G. Turnwald, On Schur's conjecture, J. Austr. Math. Soc. (Series A) 58 (1995), 312-357. MR 96a:11135
  • 34. H. Völklein. Groups as Galois Groups - an Introduction, Cambridge University Press, 1996. CMP 96:17
  • 35. H. Wielandt, Finite Permutation Groups, Academic Press, New York and London, 1964. MR 32:1252

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 11C08, 20B10, 11R09, 12E05, 12F10, 20B20, 20D05

Retrieve articles in all journals with MSC (1991): 11C08, 20B10, 11R09, 12E05, 12F10, 20B20, 20D05


Additional Information

Peter Müller
Affiliation: IWR, Universität Heidelberg, D-69120 Heidelberg, Germany
Email: peter.mueller@iwr.uni-heidelberg.de

DOI: https://doi.org/10.1090/S0002-9947-98-02123-0
Received by editor(s): January 16, 1996
Additional Notes: The author thanks the Deutsche Forschungsgemeinschaft (DFG) for its support in the form of a postdoctoral fellowship
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society